Senior Health Channel
Topics & Medications
Quicklinks
Related Channels

Beta Blocker Overdose

It is possible to overdose on beta blockers. The symptoms of an overdose will vary depending on the particular medication that was taken. Possible symptoms could include a low heart rate, low blood pressure, and breathing problems. Depending on how recent the overdose was, treatment may involve administering medications, "pumping the stomach," or other options.

Can You Take Too Much of a Beta Blocker?

Beta blockers are prescription medications used to treat high blood pressure and a variety of other conditions. As with most medications, it is possible to take too much of a beta blocker. The specific effects of a beta blocker overdose can be dangerous but will vary, depending on a number of factors, including the particular beta blocker, the dosage, and whether it was taken with any other medications or substances.
 

Effects of an Overdose

Most of the effects of a beta blocker overdose are simply an extension of the normal (and usually desirable) effects of the medication. For instance, because beta blockers are often used to treat high blood pressure, an overdose can cause dangerously low blood pressure.
 
An overdose with a beta blocker may cause the following problems:
 
  • Constriction of the airway, which may cause breathing problems
  • Low blood pressure (hypotension)
  • Low heart rate (bradycardia)
  • Low blood sugar (hypoglycemia)
  • Congestive heart failure
  • Cardiac arrest
  • Coma.
     

Treatment for a Beta Blocker Overdose

The treatment for an overdose will vary. If the beta blocker overdose was recent (and taken by mouth), the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment will also involve supportive care, which may consist of administering:
 
  • Medications to increase the heart rate
  • IV fluids and medications to increase blood pressure
  • Asthma medications to reverse airway constriction
  • IV glucose to reverse low blood sugar levels.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on beta blockers.
 
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment

Beta Blocker Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.